logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo logo
star Bookmark: Tag Tag Tag Tag Tag
United Kingdom
An article was changed on the original website

Woman’s skin turns yellow from liver damage after taking a natural alternative to statins

A woman's skin turned yellow from liver damage after taking a natural alternative to cholesterol-lowering statins.

The unnamed 64-year-old took red yeast rice supplement, an ancient Asian herbal remedy, for six weeks.

But she needed hospital treatment for three days after being hit with fatigue, bloating and jaundice.

The woman, believed to be from Detroit, had been hesitant to use statins, unaware that her controversial choice carried some severe health risks.

The 64-year-old unnamed woman took red yeast rice supplement, an ancient Asian herbal remedy, for six weeks. Pictured, Now Foods from where she bought the natural product

Doctors at Henry Ford Health System, Michigan, reported the tale in BMJ Case Reports.

They warned that natural supplements aren't always safest, and that red yeast rice supplement should be treated with caution.

'As this case demonstrates, red yeast rice supplement has the potential to cause severe adverse effects, such as acute liver injury,' the authors said.

Red yeast rice is a supplement made by fermenting steamed rice with food fungus, and is claimed to lower high cholesterol as an alternative to medication. 

It contains monacolin K, the same active chemical found in the cholesterol-lowering drug lovastatin.

The woman had been taking 1200mg per day of the Now Foods red yeast rice supplement due to concerns over statins.

Sixty capsules sells for $25.99 (£19.70) on their website, but can go for as little as $11.47 (£8.70) on Amazon.  

Some takers of statins experience minor side effects, such as diarrhoea, headache or feeling sick, according to the NHS. Evidence suggests they also raise the risk of diabetes. However, the life-saving pills are proven to lower the risk of heart disease.

WHAT IS HIGH CHOLESTEROL?

Cholesterol is a fatty substance that is vital for the normal functioning of the body.

But too much can cause it to build up in the arteries, restricting blood flow to the heart, brain and rest of the body.

This raises the risk of angina, heart attacks, stroke and blood clots. 

Cholesterol is made in the liver and is carried in the blood by proteins.

The first - high-density lipoprotein (HDL) - carries cholesterol from cells to the liver where it is broken down or passed as waste. This is 'good cholesterol'.

'Bad cholesterol' - low-density lipoprotein (LDL) - carries cholesterol to cells, with excessive amounts then building in the artery walls.

High cholesterol can be genetic but it is also linked to a diet rich in saturated fat, as well as smoking, diabetes, high blood pressure and a family history of stroke or heart disease. 

Blood cholesterol is measured in units called millimoles per litre of blood, often shortened to mmol/L.

A healthy adult's overall level should be 5mmol/L or less, while their LDL level should be no more than 3mmol/L. An ideal level of HDL is above 1mmol/L.

Cholesterol can be lowered by eating a healthy, low-fat diet; not smoking; and exercising regularly.

If these do not help, cholesterol-lowering medication like statins may be prescribed.

Source: NHS  

For two weeks, the woman had been feeling full sooner than usual after eating, was fatigued and bloated. Her urine was darker, her stools were lighter, and she had recently developed jaundice.

Other than the fact she had been told six weeks previously that she had high cholesterol, the woman seemed healthy.

She had an active lifestyle, didn't smoke, and didn't report any liver disease or contact with ill people. Apart from B12 injections for anaemia, she did not take any medication. 

A liver biopsy showed findings consistent with acute drug induced liver injury (DILI). 

The doctors ruled out her alcohol consumption of two red glasses every evening as a cause, although said it may have contributed.  

They said: 'Supplements are not necessarily safer than prescription medications, and physicians and patients should research their adverse effect profile before using them or approving their use.'

The woman was treated with steroids and her liver function was monitored weekly after she was discharged. She was advised not to use the supplement again. 

This report refers to just one case, but there are others - the Italian Surveillance System of Natural Health Products found ten reports of liver injury associated with red yeast rice between April 2002 and September 2015. 

The authors warned that red yeast rice carries the same risks as lovastatin, and these can take months to recover from. 

They highlighted that these effects 'are difficult to pre-empt, in part because the concentration of monacolin K in red yeast rice is not regulated' - therefore calling for tighter regulations.   

It is estimated that up to 30million people take statins in the US. Six million take them in the UK, preventing 80,000 heart attacks and strokes every year at the cost of roughly £20 a year per patient.

Around six million people in the UK could benefit from taking statins, but don't. 

Some start taking the drugs but stop - with between five per cent and 20 per cent of people giving up because of muscle pain, a common side effect.

MailOnline have contacted Now Foods for comment.  

All rights and copyright belongs to author:
Themes
ICO